Bupropion is the generic name for Wellbutrin. In terms of medication, Wellbutrin and bupropion are the same. In addition to treating depression, Wellbutrin can benefit people suffering from other conditions, such as seasonal affective disorder (SAD). Although it may work for some people, it may also cause side effects that some people would rather not deal with. Wellbutrin withdrawal symptoms may occur if you suddenly stop taking Wellbutrin, but it may be the best solution in some cases. You can work with your healthcare provider to develop a plan to manage these symptoms if they arise, even though they are typically mild. Wellbutrin withdrawal symptoms, possible causes, and helpful ways to cope with Wellbutrin withdrawal are discussed in this article.
A common antidepressant medication is Wellbutrin (Bupropion). As an NDRI, it belongs to the norepinephrine-dopamine reuptake inhibitor class of medications. By adjusting brain chemicals that are causing depression symptoms, these medications can alleviate them.
Compared to other antidepressants, Wellbutrin has fewer side effects and is less likely to cause weight gain, decreased sexual function, and fatigue.
Seasonal affective disorder (SAD) and major depressive disorder (MDD) are commonly treated with Wellbutrin.
Smoking cessation can also be assisted with this medication. It typically takes 12 weeks to complete the treatment in this case. Smoking cessation with Wellbutrin is effective for about 20% of users.
Among the uses of Wellbutrin for some patients are:
A neurotransmitter called norepinephrine and dopamine is stimulated in the brain by Wellbutrin. There is an association between depression symptoms and low levels of these neurotransmitters. As a result, Wellbutrin can alleviate those symptoms over a few weeks or months.
There are two types of Wellbutrin:
It is common for doctors to prescribe antidepressants. Antidepressants are often changed or stopped by people who take them. Antidepressant discontinuation syndrome can occur in either case. To safely wean off Bupropion (Wellbutrin), a healthcare provider should be consulted before stopping the medication. The risk of antidepressant discontinuation syndrome increases with long-term use of antidepressants. It usually lasts 1-2 weeks and has mild symptoms.
Compared to other types of antidepressants, Wellbutrin appears to cause fewer withdrawal symptoms.
There are several signs and symptoms of withdrawal, including:
Slowly reduce the dosage of your medication as instructed by your healthcare provider. You should notify your healthcare provider if you experience bothersome or severe withdrawal symptoms. To support yourself during the Wellbutrin withdrawal process, consider the following items.
Feeling out of control can be caused by mood changes such as irritability and anxiety. It may help you feel more in control of your feelings and mood if you speak with a counselor or therapist during the transition. To support your medication transition, begin psychotherapy sessions before or as soon as possible after discontinuation.
Wellbutrin tapering instructions may be provided by your healthcare provider when you stop taking it. As the medication dose gradually decreases, it will be discontinued. It is essential to dose this carefully during this period. Any questions you may have should be directed to your provider.
When you experience withdrawal symptoms from Wellbutrin, you may need to adjust your withdrawal plan. Let your healthcare provider know whenever you feel worse, experience unexpected symptoms, or have other concerns.
While transitioning off of Wellbutrin, focusing on your overall health can be helpful. You can also promote a positive mood by eating well-balanced meals and exercising regularly. You can also manage your stress proactively by staying hydrated, sleeping enough, and staying hydrated.
If you have concerns about your tapering or withdrawal process of Wellbutrin, speak with your healthcare provider about changing your antidepressant medications or reducing your dosage. There are serious side effects and symptoms associated with Wellbutrin, even if it is not commonly known to cause withdrawal symptoms. Following your provider's instructions is important when stopping Wellbutrin due to this potential risk. If you are experiencing suicidal thoughts or other concerns while going off Wellbutrin, seek immediate medical attention. Alternatively, you can call 988 to reach the National Suicide Prevention Lifeline. For immediate assistance, call 911 if you or a loved one are in danger.
Mobi Doctor offers online urgent care. In minutes, you can check your symptoms, research conditions and treatments, and text a healthcare provider if needed.
What is the withdrawal period for Wellbutrin?
If you are tapering off Wellbutrin, stopping may take a few weeks. Speak with your healthcare provider if withdrawal symptoms worsen or do not improve.
What happens when you stop taking Wellbutrin?
Antidepressants should not be stopped suddenly. Almost all medications need to be tapered to reduce side effects. Tapering off Wellbutrin may cause agitation or irritation. These symptoms will gradually subside as the medication leaves your body.
Is it possible to wean off Wellbutrin by taking it every other day?
You can wean off Wellbutrin with the help of your healthcare provider.
How does Wellbutrin affect the body over the long term?
On a long-term basis, Wellbutrin is relatively well tolerated, and most side effects disappear with time. When taking Wellbutrin, seizures are always a possibility. Any history of seizure activity should be shared with your healthcare provider.